An Illinois resident, who recently vaped, has died after being hospitalized with a severe respiratory illness, the Illinois Department of Public Health said Friday.
Details surrounding the death remained unclear, but health officials said the resident was an adult. Further information on the person including their age and gender was not immediately released.
"We offer our condolences to the family and friends of this individual," Dr. Jennifer Layden, chief medical officer for IDPH, said in a press conference Friday.
U.S. & World
The day's top national and international news.
The death follows multiple hospitalizations potentially linked to vaping and warnings from health officials.
So far, a total of 22 people, ranging in age from 17 to 38 years old, have “experienced respiratory illness after using e-cigarettes or vaping,” according to IDPH, which says it is investigating an additional 12 cases.
According to Layden, this marks the first death in connection with the investigation into respiratory illnesses potentially linked to vaping.
"I think the death speaks to the potential severity of this," she said, adding that the only "common link" between all of the cases is that each person had a history of vaping.
In Illinois, cases of respiratory illness following vaping have been reported in Chicago as well as across Cook, Champaign, DuPage, Kane, Lake, Madison, McHenry, Peoria, St. Clair and Will counties.
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” IDPH Director Dr. Ngozi Ezike said in a statement Friday. “We requested a team from the Centers for Disease Control and Prevention (CDC) to help us investigate these cases and they arrived in Illinois on Tuesday.”
Symptoms of respiratory illness included coughing, shortness of breath and fatigue, health officials said. Some people have also experienced vomiting and diarrhea.
According to the IDPH, the CDC investigation so far found that in several cases patients acknowledged to health care workers they recently used “THC-containing products.”
“However, no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses,” IDPH said in its statement. “Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar symptoms.”
Health officials urged anyone experiencing chest pain or difficulty breathing after using e-cigarettes or vaping in the weeks or months prior “to seek medical attention.”